Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2000, 1:07 AM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 1:07 AM CDT (06:07 UTC)
- Expired
- Aug 5, 2000, 1:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 1:10 AM CDT | Hail 0.75 | Alpena, SD | Large hail, driven by strong winds, stripped crops in the Alpena area. |
| Aug 5, 1:10 AM CDT | Thunderstorm Wind 57 E | Alpena, SD | Thunderstorm winds caused tree damage and blew down power lines. |
| Aug 5, 1:15 AM CDT | Thunderstorm Wind 61 E | Woonsocket, SD | Thunderstorm winds caused tree and power line damage, with 4 to 5 inch diameter tree limbs blown down. |
| Aug 5, 1:35 AM CDT | Hail 1.75 | Woonsocket, SD | |
| Aug 5, 1:50 AM CDT | Thunderstorm Wind 52 E | Letcher, SD | Thunderstorm winds caused tree damage and tipped over a grain wagon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2354 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 050607 SVRFSD SDC073-111-050645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 107 AM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 145 AM CDT * AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ALPENA...OR ABOUT 13 MILES SOUTHWEST OF HURON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOONSOCKET AROUND 125 AM CDT FORESTBURG AROUND 135 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:50 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 8:50 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT FRI AUG 4 2000 SCT TRW CONT TO FIRE UP ALONG AND N OF BNDRY FM WRN SD INTO SW MN. WUD EXPECT ACTIVITY TO CONT DURG THE NIGHT AS LLJ INCREASES WITH TIME. BEST ACTIVITY SHUD BE ACRS NRN CWA NR THIS BNDRY. HWVR...WITH NO CAP IN PLACE OVR CWA...AND WITH S/W MOVG ACRS THE DAKOTAS...WUD EXPECT SOME ACTIVITY TO ALSO SPRD INTO THE S. NEXT PBLM IS IF MAIN THREAT WL BE HVY RAIN OR SVR. FEEL MAIN THREAT FOR SVR WL BE ACRS NRN CWA WHERE H7 TEMPS ARE COOLER AND THREAT OF HAIL WUD BE GREATER. BEST ACTVY OVR NCNTRL SD SHUD SLIDE SE ACRS SFC BNDRY DURG THE NITE AND M>AY TURN INTO AN MCS WITH INCREASING LLJ. SO ALL IN ALL...CURRENT FCST NOT THAT BAD. .FSD...NONE.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 31 min |
| Aug 4, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 53 min |
| Aug 5, 12:42 AM CDT | Tornado Warning | FSD | Jerauld | 33 min |
| Aug 5, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Aug 5, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 30 min |
| Aug 5, 2:03 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 27 min |
| Aug 5, 2:16 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 14 min |
| Aug 5, 2:30 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 30 min |
| Aug 5, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.